Michael White, professor and department head from the University of Connecticut School of Pharmacy, talks about medications that have the side effect of increasing the risk of suicide and what you should know if you or a loved one are prescribed that type of medication.
Below are some questions with answers provided by White.
Are there drugs that increase your risk of suicide?
Unfortunately yes, and the drugs most commonly implicated are summarized on the screen. Drugs that impact the brain and nerves and can increase the risk. As you see, seizure, nerve pain and ADHD medications can cause suicide by causing depression. Interestingly, all antidepressants can increase the risk of suicide, especially in children and young adults. Some other drugs are suspected of increasing the risk but they haven’t been well studied including drugs for asthma, psychosis, and infections. In some of these cases, people think about suicide without exhibiting signs of depression which is very strange. Drugs for smoking cessation, like Chantix and Zyban have been suspected of increasing suicide risk previously but in a recent large 44,000 study published in October 2013, they were not found to impact the risk.
It is surprising that antidepressants can increase the risk of suicide? Aren’t they there to help make you feel better?
When you start an antidepressant, it takes four to six weeks for the full antidepressant effects to come on line but they will get an increase in energy earlier than that. That means if they were contemplating suicide during their depression but didn’t have the energy to carry it out, they are more likely to try during this period. So the first several weeks after starting an antidepressant is a particular risk period for suicide and people should be watched carefully. After that, the risks of suicide are reduced because they are getting the full effects of the drug.
How big is the risk?
The risk is very low, about 1 in a 3,000 have suicidal thoughts, but if you or your loved one is the one person, it is very important to know what to do.
So what should you do if you or a loved one are to start use of these drugs?
If they start one of these drugs and start acting differently, like becoming depressed, emotional, agitated, or start talking about or seem fixated on death and dying, let your doctor know right away. People who are depressed are not putting things into perspective and need a loved one to intervene. They will not just snap out of it. For people starting antidepressants, make sure that they know that the drugs will likely be effective but it will take several weeks. They shouldn’t be discouraged if it is a few days later and they still feel bad. Watch them carefully and talk with them to be sure that they are not thinking about or planning suicide
Known to Increase Risk
|Seizure and Nerve Pain Drugs||All drugs have some riskNewer drugs [Levetiracetam (Keppra), Topiramate (Topamax), and Vigabatrin (Sabril)] may have greater risk.|
|ADHD Drug||Strattera (Atomoxetine)|
|Antidepressants||All drugs have some risk|
May Increase Risk
|Fluoroquinolone Antibiotics||Cipro (Ciprofloxacin), Levaquin (levofloxacin), Avelox (moxifloxacin)|